The actress stopped using anti-anxiety medication after she was “humiliated” by Graham Norton. In a new documentary series, she said the chat show’s jokes about her “being a drunk” motivated her to stop taking the medication.
She departed from the show Funny Girl in 2016, which the management said was down to “technical difficulties”, and later dropped out of the show entirely due to her mental health.
At the BAFTAs, Norton said: “We’re all excited for a couple of drinks tonight. Or, as it’s known in theatrical circles, a few glasses of technical difficulties.”
Talking about how she responded at the time, Smith said: “Graham Norton was hosting and made a joke, basically at my expense, about me being a drunk.
“I was so humiliated, you know, it’s a room full of your peers. And people you want to work with, or have worked with.
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
“That night, for me, was like the final straw before my brain totally went off the deep end.
“What people didn’t realise is that I’d become addicted to anti-anxiety tablets.
When she abruptly stopped taking the pills, withdrawal symptoms ensued, which included the seizures.
Smith only received help because a friend coincidently came to her hotel to visit her.
“It’s a miracle she did [visit her]. It’s like someone was looking out for me because what I didn’t realise is that if you stop these tablets abruptly, you seizure,
“I seizured five times and got rushed to A&E and she’s the one who got me breathing again.”
There are several anti-anxiety medications that the NHS offers its patients.
These include Benzodiazepines, Pregabalin, Serotonin and Noradrenaline reuptake inhibitors.
These different medications can produce several withdrawal symptoms.
Benzodiazepines in particular, which are used as a short-term treatment for severe anxiety, can have harsh side effects.
According to the charity Mind, “if you suddenly stop taking benzodiazepines, this can cause serious withdrawal symptoms.”
These symptoms include:
- A collection of symptoms such as rapid heartbeat, sweating, high blood pressure, tremor, hallucinations and agitated behaviour.
The charity suggested that the doses of the medication should be reduced gradually to lower the risk of withdrawal symptoms.
The NHS also warns against the prolonged use of the drugs.
“Although benzodiazepines are very effective in treating the symptoms of anxiety, they can’t be used for long periods,” stated the health body.
“This is because they can become addictive if used for longer than 4 weeks,” it added.
Source: Read Full Article